Flood, Benson
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Benson County, 6.29 mi N of Leeds to 8.62 mi SW of Josephine
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Reported by
- Emergency Manager
- Coordinates
- 48.370, -99.410
The month of July brought a reprieve to the lake rise on Devils Lake and Stump Lake, with most areas across the state receiving below normal precipitation amounts. 40 feet MSL by July 31st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
The month of July brought a reprieve to the lake rise on Devils Lake and Stump Lake, with most areas across the state receiving below normal precipitation amounts. This allowed the levels on both lakes to drop about 0.20 feet MSL during the month, falling to about 1450.40 feet MSL by July 31st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 30, 7:41 PM CST, 4 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 841 PM CDT TUE JUN 30 2009 .DISCUSSION... THE MAIN CHALLENGE OVERNIGHT WILL BE CLOUD TRENDS AND TEMPS. AN MCS IS MOVING INTO WESTERN ND CLOSE TO A SHORTWAVE AND DEEPER MOISTURE. HIGH PRESSURE IS OVER OUR FORECAST AREA...AND SHOULD KEEP AN PRECIP OUT OF THE REGION TONIGHT. THERE MAY BE SOME INCREASE IN MAINLY HIGH CLOUDS TO THE WEST THOUGH...AND WILL INCREASE SKY GRIDS A BIT HERE. THE EAST SHOULD SEE THE CONTINUATION OF CLOUDS WITH 850MB MOISTURE TRANSPORT FROM A VERY SLOW MOVING/NEARLY STATIONARY UPPER LOW IN THE GREAT LAKES. WINDS WILL CONTINUE TO SUBSIDE AS THE PRESSURE GRADIENT WEAKENS AND DECOUPLING OCCURS AFTER SUNSET. && .AVIATION... MVFR CONDITIONS WILL HANG ON AT THE KBJI SITE THROUGH TONIGHT AND PERHAPS INTO WED MORNING. THEREAFTER...EXPECT VFR CONDITIONS WITH LIGHTER WINDS ON WED. && .PREV DISCUSSION... /ISSUED 226 PM CDT TUE JUN 30 2009/ SHORT... /TONIGHT THROUGH FRI/ TEMPERATURES CONTINUE TO BE MAIN CHALLENGE FOR THIS WEEK...WITH CHANCES FOR PRECIP REMAINING LOW. HOWEVER...SKY COVER AND ASSOCIATED TEMPS ACROSS THE EAST CONTINUE TO BE A CHALLENGE FOR THIS AFTERNOON AND EVENING. OVERALL...RUC HAS A PRETTY GOOD HANDLE ON LOCATION OF H850 MOISTURE ASSOCIATED WITH CURRENT SKY COVER. MODEL RH DOES SHOW A SLIGHT EASTWARD PROGRESSION OF THE CLOUD DECK...HOWEVER IN MANITOBA IT SHIFTS IT BACK WEST AS WEAK WAVES MOVE AROUND A LOW OVER ERN ONTARIO. THINK AFTERNOON HEATING WILL AT LEAST CAUSE SOME EROSION OF EDGE OF CLOUD DECK...BUT NOT AS CERTAIN LATER THIS EVENING. WILL KEEP IN MOSTLY CLOUDY SKIES IN THE FAR EAST THROUGH 12Z AS MODEL RH FIELDS DO NOT SHOW ANY SIGNIFICANT DRYING...THUS FAVORING PERSISTENCE. BEYOND TONIGHT...NO RETURN FLOW SETS UP THROUGH THE SHORT TERM AND A WEAK NORTHERLY FLOW CONTINUES THROUGH THE MAJORITY OF THE PERIOD. MODELS TRY TO BRING SOME PRECIP INTO WESTERN ZONES ON THURSDAY AS A WAVE MOVES ACROSS SOUTHERN CANADA...FLATTENING OUT THE RIDGE. HOWEVER...WITH A WEAK NORTHERLY FLOW CONTINUING...NOT A WHOLE LOT OF CHANGE IN THE SFC PATTERN ACROSS THE NORTHERN PLAINS...AND WITH MOST UPPER LEVEL ENERGY BEING NORTH OF THE BORDER...ELECTED TO KEEP SHORT TERM DRY. VERY LITTLE CHANGE IN TEMP FORECASTS...WITH HIGHS STAYING IN THE MID TO UPPER 70S FOR THE REMAINDER OF THE WORK WEEK. LONG TERM... /SAT THROUGH TUE/ LONG TERM MODELS BEGINNING TO EMPHASIZE A MORE SOUTHERN SOLUTION FOR LOW PRESSURE COMING OUT OF THE ROCKIES EARLY THIS WEEKEND. LOOKS MORE LIKELY THAT HIGH PRESSURE WILL DOMINATE THE REGION FOR THE HOLIDAY WEEKEND. THEREFORE...CUT BACK POP CHANCES PRETTY SIGNIFICANTLY FOR FRI/EARLY SAT. NEXT CHANCE FOR PCPN WILL BE EARLY NEXT WEEK WITH PASSING OF ANOTHER LOW PRESSURE SYSTEM. HPC HIT THE POPS PRETTY HARD SO CUT BACK A LITTLE BIT CONSIDERING EXTREME VARIABILITY IN THE DAY 7 TIME FRAME. TEMPERATURES THROUGHOUT THE LONG TERM WILL BEGIN SLIGHTLY BELOW NORMAL BEFORE A SLIGHT WARMING TREND BRINGS VALUES BACK UP A BIT TOWARDS NORMAL EARLY NEXT WEEK. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 652 AM CDT TUE JUN 30 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 652 AM CDT TUE JUN 30 2009 ...RIVER AND AERIAL FLOODING CONTINUES IN PARTS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS FOR PARTS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FROM FRIDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NG
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171704, 171706, 171707.